Just curious - what horrible thing happens when you take Wellbutrin and Zoloft at the same time?
There have been a significant number of seizures reported in patients taking both. Wellbutrin seems to interact poorly with several other medications.
Sorry, Here’s a cite It was one of the easier to understand sites, if you want more, Google it.
That’s what I needed to know! Is that the only problem you’re aware of?
I sure appreciate it, BTW.
The cite was exactly what I wanted! Yay! Thanks.
Actually I’m on that combo now for depression – specifically, 200 mg Zoloft, 150 mg Wellbutrin. The Wellbutrin was added as a “topper” to the Zoloft, after several months of taking the Z by itself with not as much of a gain as my doc and I hoped. And it’s actually helping, knock wood. More energy, clearer thoughts … it’s a blessing. Sure, I have a few twitches now and then, sort of like when you’re falling asleep and have a “falling dream,” but otherwise no negative side effects. Well, except for vivid dreams. But it’s a fair exchange, a few twitches for clarity and energy that otherwise eludes me.
Interestingly, at least to me, I was on this combo platter once before several years back (with a different doctor), when I did have more annoying spasms in my arms and legs every now and then. And I wasn’t even helped very much, energy-wise. What was different back then? The dosages. At the time, I was on 100 mg Zoloft, 400 mg Wellbutrin. That was almost the maximum recommended dose of Wellbutrin.
So it’s all a matter of balance. With a shrink who’s skilled at tweaking dosages, and who’s assiduous about monitoring your reactions, it can make all the difference in the world.
That said, obviously people react differently to medications. Anyway, I hope this admittedly anecdotal answer was of some use!
Very much so. Thanks!
I was on Wellbutrin and Paxil for quite a while several years ago, and more recently Wellbutrin and Celexa. I haven’t come across any information or drug monographs that warn against using Wellbutrin (of the aminoketone class) along with an SSRI. The cite given above mentions nothing specific regarding use of Wellbutrin along with an SSRI, only “other antidepressants,” which can also mean tricyclics, MAOIs, or other “atypicals.” In fact, smaller doses of WB are often given to counteract SSRI-induced sexual dysfunction, with varying results. It’s a YMMV thing, and of course you have to have a doctor who will monitor you closely.
You’re very welcome, Sperfur!
scott evil’s answer reminds me that if you’re taking Zyban (used for smoking cessation), you wouldn’t want to add Wellbutrin – they’re both the same medication (bupropion), just with different brand names! So docs don’t combine 'em lest you end up over the recommended dosage.
And MAOIs, as scott evil mentioned. But let’s face it, MAOIs are bullies that don’t play well with any of the other kids on the pharmaceutical playground.
I’ve had several clients on Wellbutrin + Zoloft. No side effects reported in this very small sample. All of them found it more effective than either alone.
The article you cited contains no information about any drug interactions with sertraline. Bupropion has a very complicated pharmicokinetic profile. The relevant interaction in this instance is the inhibition of CYP2D6, an hepatic drug metabolizing enzyme involved in the conversion of a number of medications used in psychopharmacology. For the OP, the concern is not the sertraline causing elevated levels of bupropion; sertraline has relatively little inhbitory effect on most the CYP450 drug metabolizing enzymes (with the exception of CYP2D6, which sertraline only moderately inhibits), and has no effect on CYP2B6, the hepatic enzyme primarily responsible for conversion of buproprion into hydroxybupropion, one the drug’s main active metabolite.
While the risk of siezure is significant with bupropion when administered in high doses, the presence of sertraline is not likely to increase such risk, due to the fact it has not been reported to alter the metabolism of bupropion. However, the effective dose of sertraline could indeed be elevated significantly by the presence of bupropion, given its CYP2D6-inhibitory properties. The administering physician might want to monitor blood levels of setraline before and after addition of bupropion. If the patient is on an efficatious dose, co-administration may elevate plasma levels of sertraline (and, by extension, CNS levels) above where they really need to be, and the patient may experience unnecessary side-effects. Siezures have only been reported in rare cases of massive overdose of sertraline, so that is probably not an issue in this case. Other adverse reactions are more common with sertraline overdose, but I’m not sure if buproprion would cause such an elevation in effective sertraline dose that overdose is an issue for most clinically relevant doses of the latter.
As always, talk it over with your doc.
Some relevant references: